Alert archive / Vermont / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Burlington, VT

August 16, 2016Addison County, Chittenden County, Washington County, Vermont; Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 16, 2016, 10:40 PM EDT for Addison County, Chittenden County, Washington County, Vermont; Essex County, New York. It was in force for 5 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2016, 10:40 PM EDT (02:40 UTC)
Expired
Aug 16, 2016, 10:45 PM EDT
In force
5 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Essex County, NY, Addison County, VT, Chittenden County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 61 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
1.7
Supercell composite
23.6

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS51 KBTV 170240
SVRBTV
NYC031-VTC001-007-023-170245-
/O.NEW.KBTV.SV.W.0046.160817T0240Z-160817T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1040 PM EDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ESSEX COUNTY IN NORTHERN NEW YORK...
  SOUTHERN CHITTENDEN COUNTY IN NORTHWESTERN VERMONT...
  WEST CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT...
  ADDISON COUNTY IN CENTRAL VERMONT...

* UNTIL 1045 PM EDT

* AT 1039 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NORTH FERRISBURGH TO BRIDPORT TO PHAROAH MOUNTAIN...
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRISTOL...ADDISON...FERRISBURGH...CROWN POINT...MONKTON...
  STARKSBORO...NEW HAVEN...FAYSTON...LINCOLN...SHOREHAM...BRIDPORT...
  CORNWALL...SALISBURY...LEICESTER...WEYBRIDGE...RIPTON...WHITING...
  FERRISBURG...MONKTON BORO AND CROWN POINT CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4380 7385 4397 7341 4431 7323 4431 7281
      4388 7295 4380 7353
TIME...MOT...LOC 0239Z 264DEG 24KT 4426 7319 4398 7334 4382 7370 

HAIL...<.75IN
WIND...60MPH
 
$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:37 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 16, 10:37 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1037 PM EDT Tue Aug 16 2016

.SYNOPSIS...
A strong frontal zone across the North Country will bring
additional periods of light to moderate rain through late this
evening. As a surface low moves along the front, and warmer and
more humid air flows northward in advance of the low, there is
also a chance for a few thunderstorms, mainly from the Adirondacks
east and southeast across central and south-central Vermont. As
the surface low moves eastward into New Hampshire and Maine during
the pre-dawn hours Wednesday, showers will begin to diminish
across the region. A drier northwest flow will bring gradual
clearing to the North Country, with increasing sunshine by
afternoon and high temperatures in the upper 70s to lower 80s. A
warming trend begins on Friday lasting through the weekend.

&&

.NEAR TERM /UNTIL 6 PM WEDNESDAY EVENING/...
As of 1037 PM EDT Tuesday...Minor adjustments to timing of pcpn
and clouds as we progress through the overnight hours per latest
data analysis. Stronger storms that crossed into southern and
western Essex County, NY have since weakened as they progress east
into a more stable environment. Torrential rainfall is still being
observed in the heavier convective cores across southern
Chittenden and northern Addison counties in conjunction with axis
of 2.2" pwats with DP instantaneous pcpn rates as high as 6"/hr
being observed. Current special weather statement highlighting
locally torrential rainfall and localized poor drainage flooding
remains in effect for this area and points immediately east
through 1115 pm. Otherwise sfc low now progressing through the SLV
near KMSS and will continue to track north and east overnight,
dragging associated weak frontal boundary through the forecast
area during the overnight hours with a gradual decrease in shower
activity over time. Seasonably mild lows in the 60s still appears
on track. Have a great night.

Prior discussion from 241 PM EDT Tuesday...
Active weather expected through the first half of tonight,
followed by tapering off of precipitation after midnight and
decreasing clouds through the day Wednesday.

At 19Z, surface low was located over sern Ontario, with an ewd
extending and well-defined warm front across the ern shore of Lake
Ontario and esewd across e-central NY into wrn MA. North of the
front, will continue to see stratiform light to moderate rainfall
across the North Country through 00Z this evening. Rainfall amts
will range from 0.3" to 0.5" in most locations, with slightly
higher amts possible in the St. Lawrence Valley.

Question will be nwd progression of the warm front and subsequent
chances for thunderstorms in the warm sector. Air mass is
extremely moist south of the warm front...with sfc dewpoints in
the low 70s at KSYR to KALB and points south. The RAP-bases SPC
Mesoanalysis indicates a PW plume with values of 2-2.2" across OH
into far wrn NY at 19Z. Expectation is for SWLY 850mb winds to
increase to 40-50kts this evening through about 06Z across the
North Country, as sfc low tracks ewd. Thus, will see strong warm
advection and moisture advection. It appears surface based storms
will be possible from Essex Co. NY ewd across Rutland/Windsor
counties based on NAM soundings and simulated reflectivity
depictions from BTV-4km WRFs and HRRR. Carried slight chance of
thunderstorms across the nrn half of the region (with elevated
convection), and chance tstms across aforementioned areas to the
south. May see some additional heavy downpours and strong winds
if organized surface based convection gets going 00-03Z this
period across s-central VT/Essex Co. NY. Temps should slowly rise
through the evening and much of the overnight hrs given strong
WAA...generally in the low to mid 70s.

Wave low along the frontal bndry shifts ewd across Maine into the
Bay of Fundy Wednesday morning with winds becoming N-NW across the
North Country generally around 10 mph. Low-level CAA and dry air
advection will occur once low passes thru much of Wednesday with
850mb temps cooling to +12 to +13C by 18Z. Will see gradual
clearing from NW-SE, with clouds lingering longest vncty of the
higher terrain. Any lingering light rain showers should end 12-15Z
Wednesday, with mostly sunny conditions most locations for the
balance of the afternoon as surface ridge shifts from the Great
Lakes ewd into nrn NY late in the day. Stayed close to MOS
consensus on high temperatures, generally upper 70s to lower 80s
across the region.

&&

.SHORT TERM /6 PM WEDNESDAY EVENING THROUGH THURSDAY NIGHT/...
As of 312 PM EDT Tuesday...

Wednesday Night: Weak high pressure surface and aloft in control
with quiet weather conditions anticipated. Lingering moisture should
support at least continued partial cloud cover keeping overnight low
temperatures on the milder side, ranging from the upper 50s to mid
60s.

Thursday: Majority of guidance continues to show weakening vort max
and associated weak cold front moving across the North Country
during the daytime hours. It's possible there may be some showers or
possible thunderstorms but any such activity would appear to be
pretty isolated. In addition, instability values off the bullish
12z NAM and 12z BTV-4km are pretty meager (generally less than 700
J/kg) and is also accompanied by a large layer of mid-level dry
air which may inhibit deeper convective development. Maintained
slight to low Chance PoPs for now, highest chances focused across
the terrain. 925 mb temps nearing +20C should support upper 70s to
the mid/upper 80s.

Thursday Night: Any showers or thunderstorms that do develop should
dissipate with sunset leading to quiet weather conditions as mid-
level heights begin to rise. Lows upper 50s to mid 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 312 PM EDT Tuesday...No significant differences noted
between the 12z GFS and ECMWF on the larger scale pattern for the
extended period, which should be rather amplified. A return to
warmer than normal temperatures for Friday into the weekend. More
active period of weather for the Monday and Tuesday period, but
there's less clarity between the global models in regard to how
that evolves

Large mid-level ridge continues to build across the Northeast
Friday through Saturday before shifting off the coast for Sunday.
That background condition with limited forcing should
restrict precipitation chances significantly through the weekend.
925 mb temperatures begin around +20C and will be rising by a
degree or two each day. Saturday appears to be the warmest day in
the weekend with temperatures well into the 80s to a few low 90s.
Humidity levels should remain on the lower side on Friday but
will be steadily increasing under persistent southerly flow.

A strong shortwave trough and associated surface front then
moves northeastward across the North Country for Monday and
Tuesday. As alluded to, there's some differences between the
ECMWF and GFS with how this system evolves. The 12z ECMWF has
come in slightly weaker today than its 00z run but is still
stronger than the 12z GFS. The 12z GFS is slower advancing its
lead shortwave trough eastward and would support a slower, more
delayed frontal passage. So while those details still need to be
ironed out, it should still end up being an active period as the
front will interact with a humid and potentially unstable air
mass. PoPs are in the high-Chance range for Monday and Tuesday
with later adjustments likely once better agreement exists.

&&

.AVIATION /03Z Wednesday THROUGH Sunday/...
Through 00Z Thursday... Warm frontal zone has liffted over the North
Country and is bringing showers to the Adirondacks and
thunderstorms south of the CWA. Expect intervals of MVFR
conditions, brief periods of IFR before giving way to VFR tomorrow
after 17Z. Also this evening, winds at 1500-2000ft AGL increase
to 45-50kts, and may yield areas of low- level winds shear, mainly
02-05Z. Surface wave low along the front tracks ewd across nern
NY and thru nrn NY toward 06Z, and as it passes coverage of
rainfall and few embedded tstms should decrease from west to east.
Surface winds will shift NWLY during the pre- dawn hours Wednesday
behind the low, and anticipate some higher terrain OBSCD through
roughly 13-14Z Wednesday morning. Mid-late morning Wednesday can
expect NW winds generally around 10 kts.

Outlook 00Z Thursday through Sunday...Trending VFR areawide
Wednesday aftn as low pressure departs ewd and high pressure
builds into the region from the Great Lakes. Wednesday aftn winds
generally NW 5-10kts, becoming light and variable Wednesday night.
Following recent rainfall, should be a good setup for IFR fog
formation especially at MPV/SLK from 06-13Z Thursday, and again
possibly Friday and Saturday 06-13Z. Otherwise, no organized/
significant aviation wx anticipated with generally VFR conditions
through Friday night. Chance for isold/sct showers and
thunderstorm activity Saturday afternoon, with brief intervals of
MVFR/IFR possible.

&&

.HYDROLOGY...
As of 708 PM Tuesday...Some hydro concerns still exist,
especially across the central and southern portions of the
forecast area, namely from Essex County, NY east to Montpelier and
points south into Addison/Orange/Rutland/Windsor counties. Latest
CAM QPF output, including the HRRR and WRF suggest potential
training of convective cells across portions of this area later
this evening as deep tropical moisture overruns departing warm
front and background flow trends unidirectional to an evolving
east-west oriented line. Confidence only moderate on occurrence
given some output does not suggest this setup. PWATS to 2" and
deep warm cloud depth values to 13 kft continue to support idea of
efficient warm rain processes will occur in heavier cores. If HRRR
and/or WRF are somewhat correct, a 25-40 mile wide axis of locally
torrential rainfall of 2-3 inches within a few hours may be
possible somewhere in the threat area, which would approach
headwater FFG. Please see latest WPC MPD for further analysis.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos/JMG
SHORT TERM...Loconto
LONG TERM...Loconto
AVIATION...Banacos/MV
HYDROLOGY...JMG
Hazardous weather outlook, Aug 16, 4:41 AM EDT, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EDT TUE AUG 16 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-170845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
441 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY SOUTH
OF THE ADIRONDACKS IN NORTHERN NEW YORK AND FROM CENTRAL VERMONT
SOUTHWARD LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING ISOLATED AREAS OF DAMAGING WINDS AND
TORRENTIAL RAINFALL. PLEASE CONTINUE TO MONITOR THE LATEST
FORECAST...WATCH AND WARNING INFORMATION ON THIS SEVERE WEATHER
POTENTIAL FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 16, 8:40 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
840 PM EDT TUE AUG 16 2016

NYZ034-035-170130-
WESTERN ESSEX-EASTERN ESSEX-
840 PM EDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ESSEX COUNTY...

AT 837 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE ACROSS THE
NORTHERN PORTIONS OF HAMILTON AND HERKIMER COUNTIES IN
NORTHERN NEW YORK...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS AS THEY
MOVE ACROSS SOUTHERN ESSEX COUNTY THROUGH 930 PM.

LOCATIONS IMPACTED INCLUDE...
CROWN POINT...PORT HENRY...MINERVA...NEWCOMB...CROWN POINT CENTER...
SCHROON LAKE...MOUNT MARCY...MORIAH...NORTH HUDSON...MORIAH CENTER...
CHILSON...MINEVILLE...WITHERBEE...PRISON ISLAND...STEEP BAY...
PARADOX...TAHAWUS...GRASS ISLAND...BLACK POINT AND UNDERWOOD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE PONDING AND LOCALIZED MINOR FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4380 7405 4381 7412 4383 7415 4381 7421
      4393 7434 4397 7426 4404 7426 4422 7348
      4381 7340 4374 7406
TIME...MOT...LOC 0037Z 256DEG 48KT 4385 7435

JMG
Special weather statement, Aug 16, 10:05 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1005 PM EDT TUE AUG 16 2016

NYZ034-035-VTZ005-008-009-017-018-170315-
WESTERN ESSEX-EASTERN ESSEX-EASTERN ADDISON-WASHINGTON-WESTERN
ADDISON-WESTERN CHITTENDEN-EASTERN CHITTENDEN-
1005 PM EDT TUE AUG 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHERN CHITTENDEN...NORTHWESTERN WASHINGTON AND ADDISON COUNTIES...

AT 1002 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ELIZABETHTOWN TO 8 MILES SOUTHEAST
OF MOUNT MARCY TO NEAR MINERVA. INDIVIDUAL CELLS WERE MOVING
NORTHEAST AT 40 MPH WITH THE LINE PROGRESSING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRISTOL...ESSEX...ADDISON...HINESBURG...RICHMOND...CHARLOTTE...
FERRISBURGH...CROWN POINT...MONKTON...HUNTINGTON...STARKSBORO...NEW
HAVEN...FAYSTON...WESTPORT...LINCOLN...SHOREHAM...BRIDPORT...PORT
HENRY...CORNWALL AND BOLTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS AND
ADDITIONAL RAINFALL TOTALS OF 1 TO 2 INCHES ARE POSSIBLE AS THEY
PASS. THIS WILL CAUSE PONDING OF WATER ON ROADS AND POSSIBLY AREAS
OF MINOR POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LAT...LON 4381 7400 4402 7379 4434 7345 4444 7279
      4399 7293 4392 7304 4389 7320 4388 7331
TIME...MOT...LOC 0202Z 287DEG 19KT 4426 7351 4401 7376 4386 7403

JMG
Local storm report, Aug 16, 10:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1034 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     NEWCOMB                 43.97N  74.17W
08/16/2016                   ESSEX              NY   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER BTV1600659

VERASAMY

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:05 PM EDTSpecial Weather StatementBTVAddison70 min
Aug 16, 10:45 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Rutland, Washington60 min
Aug 16, 11:08 PM EDTSpecial Weather StatementBTVCaledonia, Lamoille, Washington67 min
Aug 16, 11:40 PM EDTSpecial Weather StatementBTVAddison, Orange65 min
Aug 17, 12:33 AM EDTSpecial Weather StatementBTVCaledonia, Essex42 min
Aug 16, 8:40 PM EDTSpecial Weather StatementBTVEssex50 min
Aug 16, 9:19 PM EDTSevere Thunderstorm WarningBTVEssex56 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2016Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.